Alert archive / Virginia / Beach Hazards Statements in 2017
Beach Hazards Statement 16, NWS Wakefield, VA
NWS Wakefield, VA issued this beach hazards statement at Sep 30, 2017, 4:23 PM EDT for Currituck County, North Carolina; Accomack County, Northampton County, City of Virginia Beach, Virginia; Worcester County, Maryland. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2017, 4:23 PM EDT (20:23 UTC)
- Expired
- Oct 1, 2017, 8:00 PM EDT
- In force
- 28 hr
- Issued by
- NWS Wakefield, VA
Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA
The radar
The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144 WHUS41 KAKQ 302023 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 423 PM EDT SAT SEP 30 2017 NCZ102-VAZ098-010430- /O.NEW.KAKQ.BH.S.0016.170930T2023Z-171002T0000Z/ EASTERN CURRITUCK-VIRGINIA BEACH- 423 PM EDT SAT SEP 30 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH SUNDAY EVENING. * LOCATION...VIRGINIA BEACH AND OUTER BANKS CURRITUCK BEACHES. * TIMING...THROUGH SUNDAY AFTERNOON. * SURF OR RIP CURRENT RISK...BREAKING WAVES OF 4 TO 5 FEET WILL RESULT IN ROUGH SURF CONDITIONS AND A HIGH RISK OF RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ MINNICK
4 follow-up statements
949 WHUS41 KAKQ 010418 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 1218 AM EDT SUN OCT 1 2017 NCZ102-VAZ098-011100- /O.CON.KAKQ.BH.S.0016.000000T0000Z-171002T0000Z/ EASTERN CURRITUCK-VIRGINIA BEACH- 1218 AM EDT SUN OCT 1 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATION...VIRGINIA BEACH AND OUTER BANKS CURRITUCK BEACHES. * TIMING...THROUGH SUNDAY AFTERNOON. * SURF OR RIP CURRENT RISK...BREAKING WAVES OF 4 TO 6 FEET WILL RESULT IN ROUGH SURF CONDITIONS AND A HIGH RISK OF RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$
925 WHUS41 KAKQ 010656 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 256 AM EDT SUN OCT 1 2017 MDZ025-VAZ099-100-020000- /O.EXA.KAKQ.BH.S.0016.000000T0000Z-171002T0000Z/ MARYLAND BEACHES-ACCOMACK-NORTHAMPTON- 256 AM EDT SUN OCT 1 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...MARYLAND LOWER EASTERN SHORE AND VIRGINIA EASTERN SHORE BEACHES. * TIMING...THROUGH THIS AFTERNOON. * SURF OR RIP CURRENT RISK...BREAKING WAVES AROUND 4 FEET WILL RESULT IN ROUGH SURF CONDITIONS AND A HIGH RISK OF RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ NCZ102-VAZ098-020000- /O.CON.KAKQ.BH.S.0016.000000T0000Z-171002T0000Z/ EASTERN CURRITUCK-VIRGINIA BEACH- 256 AM EDT SUN OCT 1 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATION...VIRGINIA BEACH AND OUTER BANKS CURRITUCK BEACHES. * TIMING...THROUGH SUNDAY AFTERNOON. * SURF OR RIP CURRENT RISK...BREAKING WAVES OF 4 TO 6 FEET WILL RESULT IN ROUGH SURF CONDITIONS AND A HIGH RISK OF RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ DEROSA
940 WHUS41 KAKQ 011608 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 1208 PM EDT SUN OCT 1 2017 MDZ025-NCZ102-VAZ098>100-020000- /O.CON.KAKQ.BH.S.0016.000000T0000Z-171002T0000Z/ MARYLAND BEACHES-EASTERN CURRITUCK-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON- 1208 PM EDT SUN OCT 1 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATION...ATLANTIC BEACHES OF THE LOWER EASTERN SHORE...VIRGINIA BEACH AND OUTER BANKS CURRITUCK. * TIMING...THIS AFTERNOON. * SURF OR RIP CURRENT RISK...BREAKING WAVES AROUND 4 TO 5 FEET WILL RESULT IN ROUGH SURF CONDITIONS AND A HIGH RISK OF RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$
170 WHUS41 KAKQ 020022 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 822 PM EDT SUN OCT 1 2017 MDZ025-NCZ102-VAZ098>100-020130- /O.EXP.KAKQ.BH.S.0016.000000T0000Z-171002T0000Z/ MARYLAND BEACHES-EASTERN CURRITUCK-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON- 822 PM EDT SUN OCT 1 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT FOR A HIGH RISK OF RIP CURRENTS HAS EXPIRED. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 3:59 PM EDT, 24 minutes earlier.
Area forecast discussion, Sep 30, 3:59 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
359 PM EDT Sat Sep 30 2017
.SYNOPSIS...
A cold front has pushed south of the local area, allowing for
dry and somewhat breezy conditions this afternoon. Cool
Canadian high pressure builds over the northeast states and New
England tonight into Sunday, and gradually ridges south into
the local area from Sunday night through the middle of the
upcoming week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Latest analysis features sfc low pressure pushing off the NJ coast
Strong sfc high pressure (~1032 mb) is situated over Michigan.
Aloft, a positively tilted deep upper level trough continues to
pivot ESE from through New England. Breezy N winds continue
this aftn (gusts to 20-30 mph) and with shortwave energy aloft
pushing through eastern/northern sections of the CWA, skies have
become mostly cloudy across the eastern shore, with partly to
mostly sunny conditions elsewhere. Temperatures range from the
mid 60s NE to the lower-mid 70s over south central VA and
northeast NC.
For this evening, the shortwave energy will continue to push
ESE and off the coast by 00-03Z, with skies becoming mostly
clear. However, with the sfc low off the NJ coast and the sfc
high slowly building SE later tonight, low level flow will turn
more onshore (to the NE), and marine layer clouds will tend to
overspread the eastern shore once again. Could see some drizzle
or sprinkles along the coast of the eastern shore after 06Z, dry
elsewhere. With the onshore flow and ongoing mixing overnight,
lows will be several degrees warmer for the eastern shore and
for portions of SE VA/NE NC within 10-20 miles of the coast
(generally in the 50s to around 60 F). Well inland, lows tonight
will be mainly 45-50 F.
With the sfc high ridging down into the local area, but still
not directly overhead during the day Sunday, there will tend to
be a lot of clouds over the eastern 1/2 of the CWA through at
least early aftn, while the Piedmont averages out mostly sunny.
The moisture is quite shallow (from about 900-850 mb) so looks
too dry to support much in the way of PoPs and also too dry for
drizzle except possible on the immediate coast Sun morning.
Highs will be a little below avg, mainly in the upper 60s to
around 70 F.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Clearing out Sun evening as the sfc high builds south and more
over the local area. Went a bit below guidance overall for lows
Sun night/mon am...in the mid 40s to lower 50s (locally upper
50s/around 60 F immediate SE coast). Mostly clear/sunny
throughout the day Mon/Tue, as upper ridging builds over the
east, and surface high pressure continues to nudge south into
the region. Remaining dry through this period, with temps
remaining near to just below normal. Highs in the low to mid
70s. Early morning lows mainly in the 50s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The weather through the extended period will generally be influenced
by ridging aloft and high pressure at the surface, leading to warm
and dry weather through the period. There are some indications that
the ridge may break down by late in the week and that a late cold
front may cross the region Friday. Any precipitation chances appear
limited with the passage of the front. Temperatures will range from
near normal to slightly above normal through the extended
period.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR conditions prevail at the area terminals this afternoon,
although winds are gusty from the N/NW.
VFR expected through much of the 18Z TAF period, although moist
flow from the NE/NNE expected to produce some MVFR ceilings
after sunrise Sunday, especially near the coast. Winds will be
less gusty after 00Z, but become gusty again after sunrise
Sunday at KORF/KPHF/KECG.
Outlook: High pressure builds N of the region through Sunday
night, then eastward to off the southern New England by late
Tuesday. This will produce a continuation of dry weather/VFR
conditions through Wednesday.
&&
.MARINE...
Latest surface analysis places the cold front just south of the
Albemarle Sound, with ~1030mb high pressure over the Great Lakes.
Northerly winds have diminished slightly this afternoon, with speeds
generally 15-20 knots. Seas 3-5 feet and waves 2-3 feet. Another
northerly surge expected tonight as the high builds into the
Northeast. North to northeast winds of 15-25 knots with a few gusts
approaching 30 knots. Seas build to 5-8 feet, highest in the
southern coastal waters with longer northeast fetch. Waves build to
3-5 feet. High pressure extends southward Sunday as northeast winds
diminish to 15-20 knots by late Sunday morning. Sub-SCA conditions
begin to return to the waters Sunday afternoon as the rivers and Bay
diminish to 10-15 knots by mid-late afternoon. Gusts to 20-25 knots
will linger through late Sunday over the southern waters and Sound
into Sunday evening. Seas subside to 3-6 feet Sunday afternoon and 3-
4 feet north to 4-5 feet south late Sunday night.
High pressure remains over the Northeast through Tuesday with
ongoing onshore flow. Seas average 3-4 feet, but expected to build
to 3-5 feet Tuesday afternoon into Tuesday night as the gradient
strengthens slightly. High pressure slides offshore Wednesday and
Thursday. Winds remain at or below 15 knots. Seas average 2-4 feet
and waves 2-3 feet.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 PM EDT Sunday for ANZ635>637.
Small Craft Advisory until 7 PM EDT Sunday for ANZ630>632-634-
650-652-654.
Small Craft Advisory until 10 PM EDT Sunday for ANZ633.
Small Craft Advisory until 4 PM EDT Sunday for ANZ638.
Small Craft Advisory until 7 AM EDT Monday for ANZ656-658.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MAM
LONG TERM...AJB
AVIATION...AJZ/MAM/WRS
MARINE...SAMHazardous weather outlook, Sep 30, 3:51 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 351 AM EDT Sat Sep 30 2017 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-010800- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 351 AM EDT Sat Sep 30 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-010800- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 351 AM EDT Sat Sep 30 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 05
Nearby
Beach Hazards Statements in Virginia, 2017Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in Maryland, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.